Bisphosphonates are medications used to prevent or slow down the process of Osteoporosis. They are widely used for women over the age of 45 years. Recently, information has been released indicating that 1% of those taking the drug might experience a serious side effect that results in spontaneous stress fractures.
One of my patients has experienced this situation first hand. She has asked us to share her story and educational resources with other patients and our blog readers.
Betty fell on a carpeted surface five weeks ago and sustained a "comminuted spiral fracture" in her upper femur, just below the hip. The injury seemed to be quite severe for a minor fall, but hip fractures after falling are fairly common among certain populations.
She began physical therapy here at Arundel Physical Therapy & Fitness a few weeks ago. As we reviewed her X-rays and discussed her case, we were surprised by the distinct fracture pattern. The break appeared to be relatively clean in the femural shaft, but there was a large splinter along the side.
One day in physical therapy, we were discussing how some medications can cause side effects that affect bone and soft tissue. Betty decided to research her condition further to see if there was any such information about her fracture. She was quite surprised to find that she was not alone and this type of fracture could be related to the use of Bisphosphonates. Upon further research, she discovered that stress fractures in the feet are also reported. Betty had stress fracture that required surgery in her left foot 2 1/2 years ago.
The good news is that she is progressing well in physical therapy and is determined to get this message out to the public. We have included a few resources below to help inform others about this condition.
Consumer Reporting to FDA
Health Central Osteoporosis Info
Support Group for Bisphosphonates & Femur Fractures